Journal of the Mathematical Society of Japan

Spaces of algebraic maps from real projective spaces to toric varieties

Andrzej KOZLOWSKI, Masahiro OHNO, and Kohhei YAMAGUCHI

Full-text: Open access

Abstract

The problem of approximating the infinite dimensional space of all continuous maps from an algebraic variety $X$ to an algebraic variety $Y$ by finite dimensional spaces of algebraic maps arises in several areas of geometry and mathematical physics. An often considered formulation of the problem (sometimes called the Atiyah–Jones problem after [1]) is to determine a (preferably optimal) integer $n_D$ such that the inclusion from this finite dimensional algebraic space into the corresponding infinite dimensional one induces isomorphisms of homology (or homotopy) groups through dimension $n_D$, where $D$ denotes a tuple of integers called the “degree” of the algebraic maps and $n_D\to\infty$ as $D\to\infty$. In this paper we investigate this problem in the case when $X$ is a real projective space and $Y$ is a smooth compact toric variety.

Article information

Source
J. Math. Soc. Japan, Volume 68, Number 2 (2016), 745-771.

Dates
First available in Project Euclid: 15 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1460727379

Digital Object Identifier
doi:10.2969/jmsj/06820745

Mathematical Reviews number (MathSciNet)
MR3488144

Zentralblatt MATH identifier
1353.55009

Subjects
Primary: 55R80: Discriminantal varieties, configuration spaces
Secondary: 55P10: Homotopy equivalences 55P35: Loop spaces 14M25: Toric varieties, Newton polyhedra [See also 52B20]

Keywords
toric variety fan rational polyhedral cone homogenous coordinate primitive element simplicial resolution algebraic map Vassiliev spectral sequence

Citation

KOZLOWSKI, Andrzej; OHNO, Masahiro; YAMAGUCHI, Kohhei. Spaces of algebraic maps from real projective spaces to toric varieties. J. Math. Soc. Japan 68 (2016), no. 2, 745--771. doi:10.2969/jmsj/06820745. https://projecteuclid.org/euclid.jmsj/1460727379


Export citation

References

  • M. F. Atiyah and J. D. S. Jones, Topological aspects of Yang-Mills theory, Commun. Math. Phys., 59 (1978), 97–118.
  • M. Adamaszek, A. Kozlowski and K. Yamaguchi, Spaces of algebraic and continuous maps between real algebraic varieties, Quart. J. Math., 62 (2011), 771–790.
  • C. P. Boyer, J. C. Hurtubise and R. J. Milgram, Stability theorems for spaces of rational curves, Int. J. Math., 12 (2001), 223–262.
  • V. M. Buchstaber and T. E. Panov, Torus actions and their applications in topology and combinatorics, Univ. Lecture Note Series, 24, Amer. Math. Soc. Providence, 2002.
  • R. L. Cohen, J. D. S. Jones and G. B. Segal, Stability for holomorphic spheres and Morse Theory, Contemporary Math., 258 (2000), 87–106.
  • D. A. Cox, The functor of a smooth toric variety, Tohoku Math. J., 47 (1995), 251–262.
  • D. A. Cox, J. B. Little and H. K. Schenck, Toric varieties, Graduate Studies in Math., 124, Amer. Math. Soc., 2011.
  • M. Goresky and R. MacPherson, Stratified Morse theory, A Series of Modern Surveys in Math., Springer-Verlag, 1980.
  • M. A. Guest, The topology of the space of rational curves on a toric variety, Acta Math., 174 (1995), 119–145.
  • M. A. Guest, A. Kozlowski and K. Yamaguchi, Spaces of polynomials with roots of bounded multiplicity, Fund. Math., 116 (1999), 93–117.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Math., 52, Springer-Verlag, 1977.
  • A. Kozlowski and K. Yamaguchi, Topology of complements of discriminants and resultants, J. Math. Soc. Japan, 52 (2000), 949–959.
  • A. Kozlowski and K. Yamaguchi, Spaces of algebraic maps from real projective spaces into complex projective spaces, Contemporary Math., 519 (2010), 145–164.
  • A. Kozlowski and K. Yamaguchi, Simplicial resolutions and spaces of algebraic maps between real projective spaces, Topology Appl., 160 (2013), 87–98.
  • A. Kozlowski and K. Yamaguchi, Spaces of equivariant algebraic maps from real projective spaces into complex projective spaces, RIMS Kôkyûroku Bessatsu, B39 (2013), 51–61.
  • A. Kozlowski and K. Yamaguchi, Spaces of algebraic maps from real projective spaces to real toric varieties, preprint.
  • J. Mostovoy, Spaces of rational maps and the Stone–Weierstrass Theorem, Topology, 45 (2006), 281–293.
  • J. Mostovoy, Truncated simplicial resolutions and spaces of rational maps, Quart. J. Math., 63 (2012), 181–187.
  • J. Mostovoy and E. Munguia-Villanueva, Spaces of morphisms from a projective space to a toric variety, preprint, arXiv:1210.2795.
  • T. E. Panov, Geometric structures on moment-angle manifolds, Russian Math. Surveys, 68 (2013), 503–568.
  • G. B. Segal, The topology of spaces of rational functions, Acta Math., 143 (1979), 39–72.
  • V. A. Vassiliev, Complements of discriminants of smooth maps, Topology and Applications, Amer. Math. Soc., Translations of Math. Monographs, 98, 1992 (revised edition 1994).